Alert archive / Hawaii / Small Craft Advisories in 2012

Small Craft Advisory 5, NWS Honolulu, HI

January 7, 2012

NWS Honolulu, HI issued this small craft advisory at Jan 7, 2012, 9:34 PM HST. It took effect at Jan 8, 2012, 6:00 AM HST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2012, 9:34 PM HST (07:34 UTC)
In effect from
Jan 8, 2012, 6:00 AM HST
Expired
Jan 9, 2012, 3:25 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WHHW70 PHFO 080734
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
934 PM HST SAT JAN 7 2012

...SEAS BUILDING AROUND MAIN HAWAIIAN ISLANDS...

.INCREASING NORTHWEST SWELL WILL KEEP SEAS HIGH AROUND THE STATE
WELL INTO THE COMING WEEK.

PHZ110>116-082045-
/O.NEW.PHFO.SC.Y.0005.120108T1600Z-120109T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-
934 PM HST SAT JAN 7 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
MONDAY. 

* WINDS AND SEAS...BEGINNING SUNDAY MORNING...EAST WINDS UP TO 15
  KNOTS WITH HIGHER GUSTS AND ROUGH SEAS OF 7 TO 12 FEET. THE
  LARGEST WAVES ARE EXPECTED TO BEGIN EARLY SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
OR SEAS OF 10 FEET OR MORE ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
4 follow-up statements
765 
WHHW70 PHFO 081332
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST SUN JAN 8 2012

...SEAS BUILDING AROUND MAIN HAWAIIAN ISLANDS...

.INCREASING NORTHWEST SWELL WILL KEEP SEAS ELEVATED AROUND THE
STATE WELL INTO THE COMING WEEK.

PHZ117-118-120>124-090245-
/O.EXA.PHFO.SC.Y.0005.120108T1600Z-120109T1600Z/
MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
332 AM HST SUN JAN 8 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. 

* WINDS AND SEAS...THROUGH MONDAY MORNING...EAST WINDS 15 TO 20
  KNOTS WITH HIGHER GUSTS AND ROUGH SEAS OF 6 TO 11 FEET. THE
  LARGEST WAVES ARE EXPECTED TO BEGIN EARLY THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
OR SEAS OF 10 FEET OR MORE ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

PHZ110>116-090245-
/O.CON.PHFO.SC.Y.0005.120108T1600Z-120109T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-
332 AM HST SUN JAN 8 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* WINDS AND SEAS...THROUGH MONDAY MORNING...EAST WINDS UP TO 15
  KNOTS WITH HIGHER GUSTS AND ROUGH SEAS OF 6 TO 11 FEET. THE
  LARGEST WAVES ARE EXPECTED TO BEGIN EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
OR SEAS OF 10 FEET OR MORE ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
975 
WHHW70 PHFO 090131
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST SUN JAN 8 2012

...HAZARDOUS SEAS AROUND THE MAIN HAWAIIAN ISLANDS...

.A LARGE NORTHWEST SWELL WILL KEEP COMBINED SEAS ELEVATED AROUND THE
STATE THROUGH TONIGHT BEFORE DIMINISHING. 

PHZ110>118-120>124-091445-
/O.CON.PHFO.SC.Y.0005.000000T0000Z-120109T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
331 PM HST SUN JAN 8 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SEAS...THROUGH TONIGHT...ROUGH SEAS UP TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
OR SEAS OF 10 FEET OR MORE ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

BRAVENDER
505 
WHHW70 PHFO 090720
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
920 PM HST SUN JAN 8 2012

...HAZARDOUS SEAS AROUND THE MAIN HAWAIIAN ISLANDS...

.A LARGE NORTHWEST SWELL WILL KEEP COMBINED SEAS ELEVATED AROUND
THE STATE THROUGH TONIGHT BEFORE DIMINISHING.

PHZ110>118-120>124-091600-
/O.CON.PHFO.SC.Y.0005.000000T0000Z-120109T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
920 PM HST SUN JAN 8 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SEAS...THROUGH MONDAY MORNING...ROUGH SEAS OF 6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
OR SEAS OF 10 FEET OR MORE ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
919 
WHHW70 PHFO 091325
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST MON JAN 9 2012

...SWELL LOWERING FOR NOW...

.THE LARGE NORTHWEST SWELL AFFECTING THE STATE HAS PASSED...
ALLOWING SEAS TO DIMINISH IN THE SHORT RUN. ANOTHER LARGE
NORTHWEST SWELL MAY PRODUCE SEAS REQUIRING A SMALL CRAFT ADVISORY
AGAIN BY LATE ON WEDNESDAY.

PHZ110>118-120>124-091430-
/O.CAN.PHFO.SC.Y.0005.000000T0000Z-120109T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
325 AM HST MON JAN 9 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

SEAS HAVE DIMINISHED.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Jan 7, 8:30 PM HST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 7, 8:30 PM HST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT JAN 7 2012

.SYNOPSIS...
A STABLE...GENTLE TO MODERATE TRADE WIND FLOW WILL FOCUS LOW CLOUDS
AND LIGHT TRADE SHOWERS PRIMARILY ALONG WINDWARD AND MAUKA SECTIONS
OF THE ALOHA STATE THROUGH THE MIDDLE OF THE UPCOMING WORK WEEK. A
SLIGHT INCREASE IN TRADE SHOWERS ALONG WITH STRONGER NORTHEASTERLY
WINDS IS POSSIBLE NEXT THURSDAY AND FRIDAY.

&&

.DISCUSSION...
A WEAKENING EAST NORTHEAST TO WEST SOUTHWEST ORIENTED SURFACE RIDGE
IS LOCATED ABOUT 170 MILES NORTH OF LIHUE. THE RELATIVELY SLACK
PRESSURE GRADIENT SOUTH OF THIS FEATURE IS CAUSING GENTLE TO
MODERATE TRADE WINDS ACROSS THE HAWAIIAN ISLAND CHAIN EARLY THIS
EVENING.

WATER VAPOR IMAGERY AND SATELLITE DERIVED UPPER LEVEL WINDS INDICATE
STRONG UPPER LEVEL RIDGING ALSO CONTINUES ACROSS THE MAIN HAWAIIAN
ISLANDS. THIS RIDGING ALOFT IS ACCOMPANIED BY RELATIVELY STRONG
NORTHERLY UPPER LEVEL WINDS...AS WELL AS SIGNIFICANT SUBSIDENCE
ALOFT. EVIDENCE FOR THIS IS THE IMPRESSIVE INVERSION DOWN NEAR 3500
TO 4500 FEET ACCORDING TO THE AFTERNOON SOUNDINGS FROM HILO AND
LIHUE. ALSO...PRECIPITABLE WATER VALUES ARE RUNNING 20 TO 30 PERCENT
BELOW NORMAL...WITH VALUES FROM THE SOUNDINGS RANGING FROM ONLY 0.7
TO 0.9 INCHES. THESE FACTORS ARE CONTRIBUTING TO THE STABLE
ATMOSPHERIC CONDITIONS AND RELATIVELY DRY WEATHER BEING EXPERIENCED
ACROSS MOST OF THE HAWAIIAN ISLANDS THIS WEEKEND.

WITH THE WEAK SURFACE RIDGE REMAINING JUST NORTH OF THE ISLANDS...
THE TRADES WILL REMAIN RATHER LIGHT THROUGH SUNDAY. THE RIDGE IS
FORECAST TO RETREAT NORTHWARD BY A HUNDRED OR SO MILES TOMORROW
NIGHT...ALLOWING A SLIGHT INCREASE IN TRADE WIND SPEEDS ACROSS THE
STATE SUNDAY NIGHT AND MONDAY. AT THE SAME TIME...THE STABLE AND
RELATIVELY DRY ATMOSPHERE WILL RESULT IN FINE WEATHER THROUGH THE
REMAINDER OF THE WEEKEND...WITH LOW CLOUDS AND LIGHT TRADE SHOWERS
CONFINED MAINLY TO WINDWARD FACING SLOPES.

GENTLE TO MODERATE TRADE WINDS WILL PREVAIL INTO THE MIDDLE OF THE
UPCOMING WORK WEEK. RIDGING ALOFT WILL CONTINUE ABOVE THE ISLANDS...
MAINTAINING STABLE CONDITIONS. MODELS HINT AT SLIGHTLY GREATER...
THAT IS NEAR NORMAL...VALUES OF LOW-LEVEL MOISTURE PUSHING IN FROM
THE EAST...ESPECIALLY NEAR THE BIG ISLAND AND MAUI. THIS SUGGESTS
TRADE SHOWERS WITH LIGHT RAINFALL TOTALS WILL CONTINUE. THESE LIGHT
SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS WITH MOSTLY DRY
CONDITIONS OVER LEEWARD PORTIONS OF THE SMALLER ISLANDS.

A CHANGE IN THE WEATHER IS POSSIBLE STARTING THURSDAY...BUT
UNCERTAINTY REMAINS HIGH AS FORECAST MODELS CONTINUE TO SHOW
SIGNIFICANT DIFFERENCES. THE GFS AND ECMWF MODELS INDICATE THE UPPER
LEVEL RIDGE MAY BREAK DOWN ABOVE THE ISLANDS STARTING WEDNESDAY
NIGHT. HOWEVER...THE MODEL OUTPUT SHOWS SIGNIFICANT DIFFERENCES IN
THE STRENGTH OF THE UPPER LEVEL TROUGH THAT IS DIGGING DOWN FROM THE
NORTHWEST IN THE VICINITY OF THE ISLANDS NEXT THURSDAY. THE GFS
MODEL DEPICTS A MUCH WEAKER UPPER LEVEL TROUGH WITH NO SUBSTANTIAL
INCREASE IN LOW-LEVEL MOISTURE...WHILE THE ECMWF MODEL SHOWS A
SIGNIFICANTLY STRONGER UPPER LEVEL TROUGH PUSHING A FRONT OR SHEAR
LINE DOWN ACROSS THE ISLANDS FROM THURSDAY THROUGH FRIDAY. SINCE
THERE IS NOT GOOD AGREEMENT IN THE MODEL SOLUTIONS...THE CURRENT
FORECAST CONTINUES TO SHOW A MODEST INCREASE IN SHOWERS ALONG WITH
SLIGHTLY STRONGER NORTHEASTERLY WINDS THURSDAY AND FRIDAY.
HOWEVER...CONFIDENCE REMAINS LOW IN THE FORECAST FOR THE END OF THE
NEW WORK WEEK.

&&

.AVIATION...
PREDOMINANTLY VFR CONDITIONS WILL PERSIST FOR ALL TERMINALS. SOME
LOW CLOUDS AND LIGHT SHOWERS OVER THE WINDWARD BIG ISLAND AND MAUI
WILL LIKELY BRING SOME BRIEF MVFR CEILINGS FROM TIME TO TIME.

&&

.MARINE...
EXPECT THE ACTIVE NORTH PACIFIC WINTER SWELL PATTERN TO CONTINUE
DURING THE NEXT SEVERAL DAYS. THE CURRENT WEST NORTHWEST SWELL WILL
GRADUALLY DECLINE TONIGHT. HOWEVER...A MUCH LARGER NORTHWEST SWELL
WILL RAPIDLY BUILD FROM WEST TO EAST DOWN THE ISLAND CHAIN SUNDAY
MORNING...PRODUCING SURF WELL ABOVE THE HIGH SURF ADVISORY CRITERIA
ACROSS MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS.
THEREFORE...THE HIGH SURF ADVISORY HAS BEEN EXTENDED THROUGH SUNDAY
NIGHT. THIS NORTHWEST SWELL WILL BE REINFORCED BY ANOTHER LARGE WEST
NORTHWEST SWELL ON WEDNESDAY...SO LOOK FOR ELEVATED SURF TO CONTINUE
ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS
THROUGH MOST OF THE NEW WORK WEEK.

WHILE TRADE WIND SPEEDS ARE DOWN...THE NORTHWEST SWELL BUILDING ON
SUNDAY WILL REQUIRE A SMALL CRAFT ADVISORY /SCA/ FOR HAZARDOUS SEAS
OF 10 FEET OR GREATER. THEREFORE...A SCA WILL BE ISSUED SHORTLY FOR
SUNDAY AND SUNDAY NIGHT COVERING THE WATERS SURROUNDING KAUAI AND
OAHU...INCLUDING THE KAUAI AND KAIWI CHANNELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 600 AM HST MONDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU...KAUAI...OAHU...AND MOLOKAI...AND FOR NORTH FACING
SHORES OF MAUI.

SMALL CRAFT ADVISORY FROM 600 AM SUNDAY UNTIL 600 AM HST MONDAY FOR
THE WATERS SURROUNDING KAUAI AND OAHU...INCLUDING THE KAUAI AND
KAIWI CHANNELS.

&&

HOUSTON

Nearby

Small Craft Advisories in Hawaii, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.